Alert archive / New Jersey / Dense Fog Advisories in 2018

Dense Fog Advisory 9, NWS Philadelphia/Mount Holly

April 28, 20184 states

NWS Philadelphia/Mount Holly issued this dense fog advisory at Apr 28, 2018, 5:16 AM EDT for 4 states. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2018, 5:16 AM EDT (09:16 UTC)
Expired
Apr 28, 2018, 9:00 AM EDT
In force
4 hr
Issued by
NWS Philadelphia/Mount Holly

Counties New Castle County, DE, Cecil County, MD, Kent County, MD, Atlantic County, NJ, Burlington County, NJ, Camden County, NJ, Gloucester County, NJ, Hunterdon County, NJ, Mercer County, NJ, Monmouth County, NJ, Ocean County, NJ, Salem County, NJ, Berks County, PA, Bucks County, PA, Chester County, PA, Delaware County, PA, Lehigh County, PA, Montgomery County, PA, Northampton County, PA, Philadelphia County, PA

The radar

The Philadelphia radar (KDIX), 68 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 9.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2018-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2018-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

154 
WWUS71 KPHI 280916
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
516 AM EDT Sat Apr 28 2018

DEZ001-MDZ008-012-NJZ009-013>020-022-025>027-PAZ060>062-070-071-
101>106-281300-
/O.NEW.KPHI.FG.Y.0009.180428T0916Z-180428T1300Z/
New Castle-Cecil-Kent MD-Hunterdon-Western Monmouth-
Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Atlantic-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
Including the cities of Wilmington, Elkton, Chestertown, 
Flemington, Freehold, Sandy Hook, Trenton, Pennsville, Glassboro,
Camden, Cherry Hill, Moorestown, Mount Holly, Jackson, Hammonton,
Atlantic City, Long Beach Island, Wharton State Forest, Reading, 
Allentown, Bethlehem, Easton, Media, Philadelphia, Honey Brook, 
Oxford, West Chester, Kennett Square, Collegeville, Pottstown, 
Norristown, Lansdale, Chalfont, Perkasie, Morrisville, 
and Doylestown
516 AM EDT Sat Apr 28 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

The National Weather Service in Mount Holly has issued a Dense
Fog Advisory, which is in effect until 9 AM EDT this morning.

* VISIBILITIES...One quarter of a mile or less.

* TIMING...Areas of dense fog will continue early this morning,
  then the visibilities are expected to improve by 9 AM.

* IMPACTS...Limited visibilities will make travel difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$

Gorse
1 follow-up statement
605 
WWUS71 KPHI 281259
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
859 AM EDT Sat Apr 28 2018



DEZ001-MDZ008-012-NJZ009-013>020-022-025>027-PAZ060>062-070-071-
101>106-281400-
/O.EXP.KPHI.FG.Y.0009.000000T0000Z-180428T1300Z/
New Castle-Cecil-Kent MD-Hunterdon-Western Monmouth-
Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Atlantic-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
Including the cities of Wilmington, Elkton, Chestertown, 
Flemington, Freehold, Sandy Hook, Trenton, Pennsville, Glassboro,
Camden, Cherry Hill, Moorestown, Mount Holly, Jackson, Hammonton,
Atlantic City, Long Beach Island, Wharton State Forest, Reading, 
Allentown, Bethlehem, Easton, Media, Philadelphia, Honey Brook, 
Oxford, West Chester, Kennett Square, Collegeville, Pottstown, 
Norristown, Lansdale, Chalfont, Perkasie, Morrisville, 
and Doylestown
859 AM EDT Sat Apr 28 2018

...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

Visibilities are generally improving as the fog is burning off. 
However there will still be some areas of fog with visibilities 
down to a half mile before the fog completely burns off by around 
10 am. 

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this dense fog advisory went out at Apr 28, 3:40 AM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 28, 3:40 AM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
340 AM EDT Sat Apr 28 2018

.SYNOPSIS...
Low pressure will cross north of the region today and cause a cold
front to cross the area later today and early tonight. An upper low
pressure system will remain over the area Sunday before moving away
early next week. High pressure will extend across the area Monday
through Thursday. Another disturbance may approach the Middle
Atlantic region towards the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An upper air analysis showed a trough from near Hudson Bay Canada to
the Great Lakes and Midwest. A ridge was across the Rockies while a
closed low was in the Pacific Northwest. A cyclonic 250 mb jet was
from south-central Canada across the Midwest to the upper Ohio
Valley then into the Northeast. At the surface, a cold front was
draped near the eastern Great Lakes back into the Central Plains,
while another cold front was just off the Mid-Atlantic coast.

We start the day with some fog, some locally dense, although thus
far the visibilities have been quite variable. There is not much in
the way of clouds above, therefore the fog and low clouds are
expected to dissipate quickly this morning. A southerly flow of
warmer air along with some increase in the dew points today though
may result in some marine fog for much of the day which may reach
the immediate coastal areas. There is lower confidence with this,
therefore did not carry a mention all day.

The upper-level trough centered well to our west and northwest early
this morning is forecast to close off by late today as it gradually
shifts eastward. This will drive weak low pressure across northern
New England, however an associated cold front will arrive into our
region toward late afternoon. A southerly flow ahead of the cold
front will increase as will warm air advection. There should be
several hours of less cloud cover and this will result in rapid
boundary layer warming later this morning and this afternoon. A
southerly wind component though will keep the coastal locales
cooler, especially New Jersey, given the wind off the colder ocean
water.

The clouds will increase though this afternoon as height falls arrive
from the west. As strong short wave energy slides up the east side
of the closing off low, an area of enhanced lift is expected to
become established which should also be coinciding with the surface
cold front. Enough large scale ascent should result in a band or
broken band of showers toward later this afternoon, which then
spreads eastward. This process looks a little slower and therefore
we delayed the PoP increase some from west to east. From areas of
the I-95 corridor on eastward, showers should hold off until after 6
PM. The forecast soundings indicate the low-level lapse rates
steepen quite a bit this afternoon with some instability developing,
however there is a weak midlevel inversion forecast. The rising air
parcels look to get passed this assuming enough instability. As a
result, we added isolated thunderstorms within the likely (PoP)
showers area later this afternoon starting in the western areas. It
appears that the instability is not forecast to be enough to promote
tall robust updrafts, therefore the convective elements may end up
being more low-topped. The freezing level is forecast to be on the
low side though today, however as of now the convection is not
anticipated to be robust enough to produce much hail or gusty winds.

High temperatures are a multi-model blend and also incorporating
continuity.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
A closed low will continue to progress eastward and overspread the
Northeast and Mid-Atlantic. Significant height falls are forecast to
overspread the area during the evening which assists in large scale
forcing for ascent as a cold front moves across the area during the
evening. A strengthening thermal gradient enhanced by strong cold
air advection will also help with lift near the surface front. While
not a lot of precipitation is anticipated, a band or broken band of
showers is expected to accompany the front. The forecast soundings
indicate that the instability diminishes quickly during the evening
hours eastward, therefore only carried isolated thunderstorms up to
the 8 PM hour. The more robust forcing may be across portions of
eastern Pennsylvania and northern New Jersey, which is closer to the
incoming stronger positive vorticity advection.

The showers are expected to end by late evening as the front shifts
offshore and cold air advection increases along with some increase
in a west to northwest wind. As the cold air advection works its way
downward, some stratocumulus may linger for awhile. Low temperatures
are a blend of guidance and continuity and it will be turning chilly
with some wind added on.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Sunday and Sunday night...Unsettled conditions and much below normal
temperatures with an upper cold closed low across the region. The
best chc for showers will be across the north counties where a
couple early morning snowflakes at the highest elevations are
possible. Gusty winds 20 to 25 mph and temperatures only in the 50s
will bring a noticeable chill for late April. Highs across the far
north may only reach the mid/upper 40s.

Monday thru Wednesday night...A dry forecast for this period. A
lingering showers across the far north Monday afternoon is possible,
but pops are only in the slgt chc range attm. Temperatures will
moderate thru the period with highs Monday still below normal then
reversing back to well above normal for Tuesday and Wednesday. We
are forecasting highs in the upper 70s to low 80s for Wednesday
attm. Of course, cooler readings at the shore and at the highest
elevations of the southern Poconos.

Thursday thru Friday...Temperatures will remain well above normal
thru Friday and even into the beginning of the weekend. There is the
possibility of some showers or a thunderstorm across the northern and
western parts of the area as a weakening front arrives, but even at
this time the op models are not in agreement. Slgt chc pops for this
attm seems the best way to go, although some chc pops for Fri to
align with neighboring offices. Highs still well above normal with a
slow increase in humidity levels later this week. Get the fans/AC
ready !

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Through today...Variable ceilings/visibilities due to fog and low
clouds, resulting in MVFR/IFR to even LIFR conditions. Improvement
to VFR is expected by 14z. Some showers are expected to arrive at
RDG and ABE late this afternoon with MVFR visibility restrictions.
Light and variable winds, becoming south-southwest and increasing to
around 10 knots. Some gusts up to 20 knots are possible this
afternoon.

Tonight...MVFR conditions, especially visibility, due to showers in
the evening from west to east, then VFR overall. Southwest winds may
diminish to near 5 knots early, then shift to west and northwest and
increase to near 10 knots.

Outlook...
Sunday/Sunday night...VFR most areas but a few showers with
lower conditions N/W. Gusty winds.

Monday thru Wednesday...Mostly VFR.

&&

.MARINE...
The conditions are expected to be below Small Craft Advisory
conditions through tonight. Southerly winds will increase some today
ahead of a cold front, however gusts should be 20 knots or less. A
wind shift to west and northwest occurs tonight as a cold front
moves through and gusts may approach 25 knots toward daybreak.

Outlook...
Sunday...SCA flag for gusty winds. Fair.
Sunday night/Monday...Mostly sub-SCA but a few G25 psbl Monday.
   Fair weather.
Monday night thru Wednesday night...Sub-SCA. Fair.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 8 AM to 6 PM EDT Sunday for ANZ431-
     450>455.

&&

Synopsis...O'Hara
Near Term...Gorse
Short Term...Gorse
Long Term...O'Hara
Aviation...Gorse/O'Hara
Marine...Gorse/O'Hara
Hazardous weather outlook, Apr 28, 3:27 AM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
327 AM EDT Sat Apr 28 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-290730-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
327 AM EDT Sat Apr 28 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-290730-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
327 AM EDT Sat Apr 28 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:44 AM EDTSmall Craft AdvisoryPHI24 hr
Apr 28, 5:15 PM EDTSpecial Weather StatementPHIWarren30 min
Apr 28, 6:06 PM EDTSpecial Weather StatementPHIMorris, Sussex, Warren24 min
Apr 28, 6:21 PM EDTSpecial Weather StatementPHIHunterdon, Mercer, Morris, Somerset, Sussex24 min
Apr 28, 6:37 PM EDTSpecial Marine WarningPHI53 min
Apr 28, 6:45 PM EDTSpecial Weather StatementPHIMiddlesex, Morris, Somerset30 min
Apr 28, 7:20 PM EDTSpecial Marine WarningPHI55 min
Apr 28, 4:08 PM EDTSpecial Weather StatementPHIBerks, Lehigh37 min
Apr 28, 4:40 PM EDTSpecial Weather StatementPHIBerks, Lehigh, Northampton50 min
Apr 28, 5:22 PM EDTSpecial Weather StatementPHIChester, Montgomery23 min
Apr 28, 5:52 PM EDTSpecial Weather StatementPHIMontgomery23 min
Apr 28, 6:09 PM EDTSpecial Weather StatementPHIBucks, Chester, Delaware, Montgomery36 min
Apr 28, 6:26 PM EDTSpecial Weather StatementPHIChester, Delaware, Philadelphia49 min

Nearby

Dense Fog Advisories in New Jersey, 2018Dense Fog Advisories in Pennsylvania, 2018Dense Fog Advisories in Maryland, 2018Every dense fog advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.